MAUDE Adverse Event Report: NUVASIVE, INC. SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INC. SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number MD-4
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The explanted device has been sent to a third party lab for analysis.Upon completion of this analysis and investigation, a supplemental report will be submitted.Label review: "cervical artificial disc risks: failure to relieve symptoms including unresolved pain." "patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.".
 
Event or Problem Description
Approximately 4.5 months after implantation at level c5/6, a simplify disc was removed after the patient did not experience relief of unidentified symptoms related to degenerative disc disease.No device problem or damage was noted upon removal.There were no reported complications during the removal surgery and no further adverse patient impact was reported.No additional information is available.
 
Additional Manufacturer Narrative
The device was returned and evaluated by a third party lab for june 24, 2022 but no product problem was confirmed.Examination of the device found minor scratches, scrapes and gouging of the polymeric components as well as visible loss of portions of the titanium coating and surface features on the polymeric components considered iatrogenic damage incurred at the time of explantation.Additionally noted deformation consistent with a device implanted for a moderate period of time (4.5 months) where burnishing is consistent with run-in of a well functioning bearing couple, no evidence of catastrophic implant failure or malposition, no product problem could be identified.Review of radiographs provided identified a one-level simplify ctdr.Implant and appears to be in good position without evidence of migration, boney changes, osteolysis or subsidence.The root cause of the required revision appears to be the result of residual pathology pain at the operative c5/6 level and related to the patient condition.No additional investigation can be completed.Review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: ".Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in this surgical technique guide." ".Simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events, and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/ or training may lead to a higher incidence of adverse events, including neurological complications." ".Risks associated with anterior cervical spine surgery: anterior cervical surgical risks are, but may not be limited to: injury or damage to the surgery site area.This includes the nerves, blood vessels, spinal cord, partial paralysis or arm numbness, tingling, or weakness." ".Potential adverse effects of device on health: below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects.".

Brand Name
SIMPLIFY® CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key15019551
Report Number2031966-2022-00125
Device Sequence Number6857295
Product Code MJO
UDI-Device Identifier00843285100054
UDI-Public843285100054
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model NumberMD-4
Device Lot Number4164
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2022
Supplement Date Received by Manufacturer01/05/2023
Initial Report FDA Received Date07/14/2022
Supplement Report FDA Received Date01/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexMale
Patient Weight76 KG